Skip to main content
main-content

01.12.2015 | Case report | Ausgabe 1/2015 Open Access

BMC Oral Health 1/2015

A case report: retigabine induced oral mucosal dyspigmentation of the hard palate

Zeitschrift:
BMC Oral Health > Ausgabe 1/2015
Autoren:
Nicholas G. Beacher, Martin J. Brodie, Christine Goodall
Wichtige Hinweise
Nicholas G. Beacher and Martin J. Brodie contributed equally to this work.

Competing interests

MB is on the advisory boards of the following pharmaceutical companies:
Eisai, UCB Pharma, GlaxoSmithKline, Lundbeck, Takeda, GW Pharmaceuticals and Bial. NB and CG have no competing interests to declare.

Authors’ contributions

NB performed the assessment of the patient, reviewed the available literature and drafted the manuscript. CG performed assessment of the patient and drafted the manuscript. MB reviewed the medical literature and drafted the manuscript. All authors read and approved the final manuscript.

Authors’ information

1. Nicholas G. Beacher. BDS, MFDS (RCPSG). Clinical Lecturer and Honorary StR in Special Care Dentistry.
2. Martin J. Brodie MBChB, MRCP, MD, FRCP. Professor of Medicine and Clinical Pharmacology and Director of Epilepsy Unit Glasgow Western Infirmary, Epilepsy Unit, Western Infirmary, Glasgow, UK.
3. Christine Goodall BSc(Hons), BDS(Hons), FHEA, FDS(OS), Hon MFPH, PhD. Senior Clinical Lecturer and Consultant in Oral Surgery and Sedation.

Abstract

Background

Dyspigmentation of the oral mucosa has a multitude of aetiological causes. Retigabine, a new antiepileptic drug, has the potential side effect of inducing a blue/purple pigmentation of the oral mucosa in addition to the skin, lips, nails and retina of the eyes. This article presents a unique case of dyspigmentation present in the oral mucosa of the hard palate which has previously been unreported in the dental literature.

Case presentation

A 70 year old white male presented to a secondary care oral surgery department with an unusual asymptomatic pigmented lesion present in the hard palate of the oral cavity. The pigmentation was remarkable for its distinct blue/purple colouration which was associated with a similar discolouration of the nail beds of the hands. This is believed to be a side effect of the anti-epileptic medication retigabine.

Conclusion

The dental profession and wider healthcare community should be made fully aware of the potential side effect of oral dyspigmentation associated with the novel anti-epileptic medication retigabine. Enhanced knowledge of the causative role of retigabine in dyspigementation of the oral mucosa will allow the practitioner to make an appropriate diagnosis. As far the authors are aware this is reaction is unreported in the dental literature and should be disseminated to the wider oral health professional’s community.
Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2015

BMC Oral Health 1/2015 Zur Ausgabe

Neu im Fachgebiet Zahnmedizin

Mail Icon II Newsletter

Bestellen Sie unseren kostenlosen Newsletter Update Zahnmedizin und bleiben Sie gut informiert – ganz bequem per eMail.

Bildnachweise